Ohio, 2002

Flash Flood and Hail in Ohio, May 12, 2002

May 12, 2002 · NWS ILN · 12 events in 11 counties and zones

9 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$192,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 9:28 AM EST, 32 minutes earlier.

Area forecast discussion, May 12, 9:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 AM EDT SUN MAY 12 2002

12Z SURFACE ANALYSIS HAD WARM FRONT RUNNING FROM NEAR FDY-N MFD-S
YNG.  SURFACE LOW WAS OVER NW IL.  MORNING SOUNDING PRETTY
UNSTABLE...WITH CAPES OVER 100 ALREADY AND LI NEAR -4.

NEED TO UPDATE ZONES.  MID TO HIGH CLOUDS AHEAD OF CONVECTION ARE
PROVIDING CLOUDY SKIES.  IN ADDITION...CONVECTION IS ALREADY AFFECT
THE NORTHWEST QUARTER OF THE FA.  WILL NEED TO UPDATE WORDING AND
POPS.  THIS WILL APPLY TO CENTRAL OHIO ALSO.

FARTHER SOUTH...WILL SPLIT OHIO AND KY COUNTIES.  NOT A LOT OF PUSH
AT THIS TIME ON THE SOUTH EDGE...SO WILL INCREASE POPS FOR OHIO TO
CATEGORICAL...AND WILL ADJUST TIMING IN KENTUCKY.

WILL WAIT FOR SPC WATCH BEFORE ISSUING MISILN.

.ILN...

IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075...
INZ080.

KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074...
OHZ077>082...OHZ088.

SITES

In the hours before

Special weather statement, May 12, 4:02 AM EST, 5 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SUN MAY 12 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER
EASTERN INDIANA...NORTHERN KENTUCKY AND SOUTHERN OHIO...

MOIST UNSTABLE AIR WILL PUSH NORTH INTO THE REGION TODAY BEHIND A
WARM FRONT WHICH WILL MOVE INTO NORTHERN OHIO. A LOW PRESSURE
SYSTEM...ASSOCIATED WITH THE WARM FRONT...WILL MOVE EASTWARD ACROSS
OHIO THIS AFTERNOON AND EVENING. THIS WEATHER SYSTEM WILL BRING
SHOWERS AND THUNDERSTORMS TO THE REGION.

SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY THIS
AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THIS WEATHER SYSTEM BUT AN ISOLATED TORNADO IS POSSIBLE. SPOTTER
ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS AND UPDATES.

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Champaign

When
May 12, 10:00 AM EST
Where
Champaign County, Urbana
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

A 12-year old boy was seriously injured by a lightning strike. Two other boys with him, ages 8 and 11, also complained of minor muscle spasms in their legs.

Thunderstorm Wind, Darke

When
May 12, 10:10 AM EST to 10:12 AM EST
Where
Darke County, 2 mi S of Greenville
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -84.633

Several mobile homes in the Sherwood Forest Trailer Park suffered severe damage, and a nearby 10' by 12' shed was destroyed. The roof of a home on Hog Path Road was torn off.

Thunderstorm Wind, Champaign

When
May 12, 10:13 AM EST to 10:16 AM EST
Where
Champaign County, Mechanicsburg
Measured
50 kt (58 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -83.550

Trees and powerlines were downed in town. Two barns sustained extensive roof damage.

Thunderstorm Wind, Union

When
May 12, 10:15 AM EST to 10:17 AM EST
Where
Union County, Peoria
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -83.450

A church had its chimney blown off the foundation and a few windows blown out. A nearby shed was also destroyed.

Thunderstorm Wind, Clark

When
May 12, 10:45 AM EST to 10:48 AM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.800

Several trees were knocked down across the city.

Thunderstorm Wind, Warren

When
May 12, 10:45 AM EST to 10:47 AM EST
Where
Warren County, Mason
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -84.317

Several trees were knocked down.

Hail, Greene

When
May 12, 10:53 AM EST to 10:55 AM EST
Where
Greene County, 2 mi W of Paintersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -83.850

Thunderstorm Wind, Franklin

When
May 12, 10:58 AM EST to 10:59 AM EST
Where
Franklin County, Grove City
Measured
58 kt (67 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.883, -83.083

Thunderstorm Wind, Delaware

When
May 12, 11:00 AM EST to 11:03 AM EST
Where
Delaware County, Powell
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -83.083

Trees were blown down.

Thunderstorm Wind, Licking

When
May 12, 11:30 AM EST to 11:33 AM EST
Where
Licking County, Hartford
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -82.683

Trees were blown down.

Thunderstorm Wind, Pickaway

When
May 12, 11:58 AM EST to 12:02 PM EST
Where
Pickaway County, Circleville
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.950

Two trees were knocked down near town.

Flash Flood, Hamilton

When
May 12, 9:30 PM EST to 10:00 PM EST
Where
Hamilton County, 2 mi N of Cincinnati
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

High water deposited debris at the intersection of Glenview and Kirby Roads.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299094, 5299093, 5299011, 5299012, 5299013, 5299017, 5299014, 5299016, 5299015, 5299090, 5299091, 5299092.